Virginia, 2003Damaging Wind in Virginia, July 7, 2003
July 7, 2003 · NWS LWX · 1 event in 1 county or zone
A thunderstorm with high winds moved through Spotsylvania County on the 7th. Trees were downed just north of Belmont on Lawyers Road.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm with high winds moved through Spotsylvania County on the 7th. Trees were downed just north of Belmont on Lawyers Road.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 7, 1:55 PM EST, 3 hours earlier.
Area forecast discussion, Jul 7, 1:55 PM EST, 3 hours before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
255 PM EDT MON JUL 7 2003
CORRECTED CODING AT BOTTOM.
ZNS WL BE RELEASED SHORTLY. WATCH BOX HAS JUST BEEN GENERATED AND WL
HV WATCH INCORPORATED IN.
***
TODAY AND TNT...ANOTHER DAY OF CONVECTION FOR THE MID ATLANTIC.
INSTAB IS LESSER THAN SUNDAY WITH LIS OF -5 INSTEAD OF -7 AND CAPES
AROUND 2000 INSTEAD OF 3000...BUT STILL ENOUGH FOR MORE SHRA AND
TSRA THIS AFTERNOON AND EVENING. FLOW STAYS ZONAL IN THE SHORT TERM
BUT BACKS A BIT OVERNIGHT AND SFC WINDS WILL BE AROUND 280 DEGS.
THAT WILL HELP TO SUPPRS CONVTN A BIT MORE. SO WENT WITH LOWR POPS
TOMORROW AS WELL AS HIGHER TMPS.
FWC HAS BEEN RUNNING THREE DEGS TOO HIGH FOR SECOND PERIOD MAX
FORECASTING...SO WILL STICK WITH 3 DEGS OFF THE FWC MAX WHICH PUTS
IT A COUPLE OF DEGS HIGHER THAN TODAY AND GENERALLY 90 TO 95.
STRONG
.LONGER...TUE NGT-MON
LOOKING LIKE A PD OF RW/TRW FOR THE WRKWK...AND THEN QUITE PLSNT MID
SUMMER WX FOR THE WKND. INITIALLY A CD FNT POSITIONED N OF THE
CWA...AND AS IS COMMON AT THIS TIME OF YR IT DOESNT MOVE VERY
QUICKLY SWD THEREAFTER. HENCE MID ATLC WL BE ON THE MOIST SIDE OF
THE BNDRY WED-FRI...AND WL HV CHC TRW ON EACH OF THESE DAYS. IN
UPPER LVL PATTERN A SHORT WV COMES THRU ON FRI W/ LOW PRES DVLPG ON
THE STATIONARY BDNRY...KICKING A CD FNT THRU AND OFF THE CST.
THINKING IS BEST CHC POPS WL BE THU AFTN/ERLY FRI IN ASSO W/ THIS
FEATURE.
W/ HIGH PRES BUILDING IN BEHIND WKND LOOKS TO BE FAIRLY COMFORTABLE
FOR MID JUL W/ RLTVLY LOW RH AND HIGHS IN THE M80S. WL LV NEXT MON
AS DRY FOR NOW. LATER SHIFTS CAN REVISIT.
WOODY
.LWX...
DC...SVR TSTM WTCH UNTIL 8 PM.
MD...SVR TSTM WTCH UNTIL 8 PM FREDERICK-HARFORD-PG-ANNE ARUNDEL-
BALTIMORE-HOWARD-MONGOMERY-FREDERICK-CARROLL
VA...SVR TSTM WTCH UNTIL 8 PM LOUDOUN-FAIRFAX-PRINCE WILLIAM.
WV...NONE.
MARINE...SVR TSTM WTCH UNTIL 8 PM.Hazardous weather outlook, Jul 7, 9:33 AM EST, 7 hours 22 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-081200-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1033 AM EDT MON JUL 7 2003
.DAY ONE...TODAY
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE REGION
TODAY. THE GREATEST THREAT FROM THE SEVERE STORMS WILL BE DAMAGING
WINDS. THE THUNDERSTORMS WILL BE MOST NUMEROUS BETWEEN THE HOURS OF
3:00 PM AND 10:00 PM. THE STRONGEST STORMS WILL BE CAPABLE OF
DOWNING TREES AND POWER LINES.
IN ADDITION...ANY THUNDERSTORMS THAT FORM TODAY WILL BE CAPABLE OF
PRODUCING HEAVY DOWNPOURS DUE TO THE HUMID CONDITIONS. SOME
LOCATIONS MAY EXPERIENCE LOCALIZED FLOODING IN LOW LYING AREAS AND
ON ROADWAYS WITH POOR DRAINAGE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
STRONG
In the hours before
Special weather statement, Jul 7, 2:31 PM EST, 2 hours 24 minutes before
VAZ040-051-072030-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
331 PM EDT MON JUL 7 2003
AT 3:31 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES
NORTHEAST OF SLATE MILLS...MOVING SOUTHEAST AT 20 MPH. THIS STORM
WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 50 MPH. THE
COMMUNITIES OF CULPEPER...AND MUCH OF SOUTHERN CULPEPER
COUNTY...WILL BE AFFECTED BY THIS STORM THROUGH 4:30 PM.
ROGOWSKI
Special weather statement, Jul 7, 3:03 PM EST, 1 hour 52 minutes before
DCZ001-MDZ009-010-013-014-016-018-VAZ052>054-072115-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
403 PM EDT MON JUL 7 2003
AT 4:03 PM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 3 MILES SOUTHWEST OF DAYTON TO ALEXANDRIA TO 7
MILES SOUTHWEST OF INDEPENDENT HILL...MOVING EAST AT 25 MPH. THESE
STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 50
MPH...IN ADDITION TO VERY HEAVY RAIN. A LARGE PORTION OF THE
DISTRICT OF COLUMBIA...HOWARD...MONTGOMERY...ANNE ARUNDEL...PRINCE
GEORGES...CALVERT...CHARLES...CITY OF ALEXANDRIA...CITY OF
FAIRFAX...CITY OF FALLS CHURCH...ARLINGTON...PRINCE WILLIAM AND
FAIRFAX COUNTIES WILL BE AFFECTED BY THESE STORMS THROUGH 5:15 PM.
ROGOWSKI
Special weather statement, Jul 7, 3:40 PM EST, 1 hour 15 minutes before
VAZ052-072130-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
440 PM EDT MON JUL 7 2003
AT 4:40 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
INDEPENDENT HILL...OVER CENTRAL MANASSAS COUNTY...MOVING SOUTHEAST
AT 15 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND
WIND GUSTS TO 40 MPH...ALONG WITH VERY HEAVY RAIN. THE COMMUNITIES
OF DALE CITY...DUMFRIES...MONTCLAIR...TRIANGLE AND WOODBRIDGE WILL
BE AFFECTED BY THIS STORM THROUGH 5:30 PM.
ROGOWSKI
Special weather statement, Jul 7, 4:05 PM EST, 50 minutes before
VAZ039-050-051-072200-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
505 PM EDT MON JUL 7 2003
AT 5:05 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
OAKPARK...OVER SOUTHEAST MADISON COUNTY...MOVING SOUTHEAST AT 10
MPH. THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND
GUSTS TO 40 MPH...ALONG WITH VERY HEAVY RAIN. SOUTHEAST MADISON
COUNTY AND ORANGE COUNTY WILL BE AFFECTED BY THIS STORM THROUGH 6:00
PM.
ROGOWSKI
Special weather statement, Jul 7, 4:17 PM EST, 38 minutes before
MDZ018-072215-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
517 PM EDT MON JUL 7 2003
AT 5:17 PM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM DUNKIRK TO LOWER MARLBORO TO 5 MILES SOUTHWEST OF
LOWER MARLBORO...IN EASTERN PRINCE GEORGES COUNTY...MOVING SOUTHEAST
AT 35 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO
50 MPH...ALONG WITH VERY HEAVY RAIN. THE COMMUNITIES OF CHESAPEAKE
BEACH...NORTH BEACH...PRINCE FREDERICK AND DUNKIRK WILL BE AFFECTED
BY THESE STORMS THROUGH 6:15 PM.
ROGOWSKI
Local storm report, Jul 7, 4:35 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
535 PM EDT MON JUL 07 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0500 PM SOUTHERN MD WIND DAMAGE
07/07/03 PRINCE GEORGES WIDESPREAD TREES DOWNED.
911 CENTER REPORTThunderstorm Wind, Spotsylvania
- When
- July 7, 4:55 PM EST
- Where
- Spotsylvania County, 1 mi N of Belmont
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- NEWSPAPER
- Coordinates
- 38.167, -77.867
Trees were downed onto Lawyers Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Oklahoma, July 7, 20031 death · 1 event
- Tornado and Flash Flood in Ohio, July 7 to 8, 2003$1.1 million · F0 · 51 events
- Hail in Iowa, July 7, 2003$1.9 million · 4.5 in hail · 37 events
- Flash Flooding and Flooding in Ohio, July 7, 2003$2.2 million · 58 kt wind · 32 events
- Hail and Damaging Winds in Illinois, July 7, 2003$2.5 million · 61 kt wind · 10 events
- Flash Flooding and Hail in Indiana, July 7 to 8, 2003$1.0 million · 58 kt wind · 23 events
- Hail and Damaging Winds in Iowa, July 7, 2003$1.1 million · 1 in hail · 12 events
- Flood in Ohio, July 7 to 13, 2003$750,000 · 1 event
- Damaging Winds in Nebraska, July 7, 2003$304,000 · 91 kt wind · 16 events
- Lightning Strike in Minnesota, July 7, 2003$250,000 · 1 event
- Hail and Damaging Wind in Iowa, July 7, 2003$141,000 · 2 in hail · 8 events
- Hail and Damaging Wind in Illinois, July 7, 2003$95,000 · 1 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5369495.